Wyoming, 2008

Winter Storm in Wyoming, February 6 to 7, 2008

February 6 to 7, 2008 · NWS RIW · 7 events in 7 counties and zones

A powerful Pacific storm system impacted many of the mountains and higher valleys of western Wyoming. Mountain snow totals typically ranged from one to two feet.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A powerful Pacific storm system impacted many of the mountains and higher valleys of western Wyoming. Mountain snow totals typically ranged from one to two feet. The heaviest of the snow fell in the Teton and Wyoming ranges. Snowfall of six to ten inches was common in the Jackson and Star valleys. The snow fell in bands across the Upper Green River Basin Foothills producing snowfall rates of up to two inches an hour during the afternoon of Thursday, February 7. Total snowfall ranged from eight inches to one foot from Bondurant to Pinedale along U.S. Highway 191.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 6, 3:55 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 6, 3:55 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
355 PM MST WED FEB 6 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY
PARTLY CLOUDY OVER THE WEST AND CENTRAL PARTS OF THE REGION AS THE
WEATHER SYSTEM HAS PASSED BY. UPPER TROUGH MOVING THROUGH CENTRAL
WY THIS PM WITH SOME SNOW SHOWERS IN THE EAST ZONES. KCPR GOT AROUND
AN INCH IN ONE HOUR FROM A SNOW SHOWER FROM 21Z-22Z. WINDY AS WELL
BEHIND THIS SYSTEM...WHICH HAS HELPED MIX OUT THE AIRMASS...THUS
MILDER TEMPS ALL AREAS THIS PM. SATELLITE PICTURES SHOW NEXT
WEATHER SYSTEM HEADED FOR THE PACIFIC NW STATES. THIS WILL BE THE
WEATHER CONCERN FOR LATE TONIGHT THROUGH THURSDAY NIGHT AS IT
HEADS TOWARD THE ROCKIES. FIRST OF ALL THE PRESSURE GRADIENT WILL
BE TIGHTENING ON THURSDAY AND THIS WILL CONTINUE THROUGH FRIDAY.
FOR NOW WILL UPGRADE THE HIGH WIND WATCH TO A WARNING STARTING
THURSDAY MORNING THROUGH LATE THU NIGHT. IT IS LIKELY THAT THE
WIND WILL COME IN GUSTY SURGES AS THE SYSTEM MOVES ACROSS THE AREA.
SECOND OF ALL THE SNOW WILL BE ON THE INCREASE IN THE WESTERN ZONES.
HAVE OPTED FOR A WINTER STORM WARNING FOR THE FAR WEST MOUNTAINS
AND VALLEYS WITH AN ADVISORY FOR YELLOWSTONE NATIONAL PARK.
MOISTURE PLUME LOOKS IMPRESSIVE ON SATELLITE AND UPPER LEVEL FLOW
IS FAVORABLE FOR THE TETONS AND AROUND ALPINE. WITH THE WIND AND
SNOW THE WARNING SEEMS REASONABLE FROM 11 PM TONIGHT THROUGH LATE
AFTERNOON THURSDAY. SNOW WILL TAPER OFF IN THE WEST THURSDAY NIGHT
BUT THE MOIST NORTHWEST FLOW WILL CONTINUE FOR FRIDAY AS WELL.
THUS LEAVING PERIODS OF SNOW IN THE WESTERN MOUNTAINS AND VALLEYS
THROUGH FRIDAY. IN THE CENTRAL AND EAST A CHANCE OF LIGHT SNOW
THURSDAY AFTERNOON AND EVENING WITH THE PASSAGE OF THE TROUGH AND
COLD FRONT. BIGHORN MTS WILL GET IN ON THE SNOW AS WELL THURSDAY
INTO FRIDAY. DID NOT ISSUE ANY HIGHLIGHT THERE FOR NOW AND LET
NEXT SHIFT TAKE ANOTHER LOOK. MODELS CONTINUE TO HINT AT AN ARCTIC
FRONT MOVING INTO THE EAST ZONES BY SAT MORNING. HAVE ADJUSTED
TEMPS A BIT TO COOL THINGS DOWN FOR SAT LOWS AND HIGHS. I WOULD
THINK THE FRONT WILL MAKE INROADS AS IT IS FEBRUARY. I WILL KEEP
IT OUT OF CASPER FOR NOW AND LET LATER SHIFTS WATCH IT. OTHERWISE
SATURDAY WILL BE DRIER OVER THE REGION. WILL KEEP THE CHANCE OF
LIGHT SNOW IN THE MOUNTAINS AS MODELS HINT AT WARM ADVECTION
PRECIP.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
SATURDAY NIGHT AND SUNDAY...A MOSTLY ZONAL FLOW IS EXPECTED...WITH
SOME LIGHT SNOW EXPECTED ACROSS THE WEST...MAINLY OVER THE
MOUNTAINS. A LEE TROUGH IS EXPECTED TO DEVELOP AT THE SAME TIME
WHICH WILL HELP MAKE THE WIND CORRIDOR BREEZY TO LOCALLY WINDY
SUNDAY. NORTHWEST FLOW WILL THEN DEVELOP FOR SUNDAY NIGHT THROUGH
MONDAY...WITH A WEAK DISTURBANCE MOVING ACROSS MONTANA INTO THE
NORTHERN/CENTRAL PLAINS. MOST OF THE ENERGY SHOULD REMAIN NORTH
AND EAST OF THE AREA...BUT STILL COULD SKIRT THE NORTHEASTERN
SECTIONS OF THE AREA. IN ADDITION...THIS FLOW AND ADEQUATE
MOISTURE WILL FAVOR SOME LIGHT SNOW ACROSS THE NORTHWEST MTS. THEN
THE EMPHASIS SHIFTS TO A DECENT TROUGH PUSHING INTO THE PACIFIC
NORTHWEST ON TUESDAY. MEDIUM RANGE MODELS HAVE SLOWED THIS TROUGH
A BIT FROM YESTERDAYS 00Z RUNS AND HAVE LOWERED POPS FOR
TUESDAY...BUT AS THE FLOW BACKS TO THE WEST EXPECT SOME OROGRAPHIC
SNOW TO BEGIN TUESDAY. THE MAIN IMPACT WITH THIS SYSTEM WILL BE
TUESDAY NIGHT...WEDNESDAY AND BEYOND. LOOKS LIKE THE
PRECIPITATION...WILL SPILL EAST OF THE DIVIDE ON WEDNESDAY...AS
THE ASSOCIATED COLD FRONT PUSHES ACROSS THE AREA. TEMPERATURES IN
THE EXTENDED ARE EXPECTED TO BE SEASONAL TO SLIGHTLY ABOVE
AVERAGE...WHICH HAS NOT BEEN SEEN MUCH SO FAR THIS WINTER.

&&

.AVIATION...
SURFACE WINDS WILL INCREASE ACROSS WESTERN AND CENTRAL WYOMING
THROUGH THURSDAY MORNING WITH POTENTIAL HIGH WINDS ALONG AND NEAR THE
EAST SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM ROCK
SPRINGS TO CASPER.  SNOWFALL...AND LOWERING CLOUD DECKS WILL CREATE
MVFR TO IFR CONDITIONS ACROSS THE WEST AND SOUTH...ESPECIALLY
THURSDAY MORNING AND AFTERNOON.

&&

.FIRE WEATHER...
WINDY WEATHER WILL OCCUR LATE TONIGHT AND THURSDAY AS A WEATHER
SYSTEM MOVES INTO WYOMING ON THURSDAY. SNOW WILL OCCUR IN THE
WESTERN MOUNTAINS AND VALLEYS TONIGHT AND THURSDAY. SOME LIGHT
SNOW WILL LINGER IN THE WEST ON FRIDAY...TAPERING OFF FRIDAY NIGHT.
IT WILL BE BREEZY TO WINDY ON FRIDAY IN MANY LOCATIONS. SOME SNOW
WILL ALSO FALL IN THE BIGHORN MOUNTAINS THURSDAY THROUGH FRIDAY
ALONG WITH WINDY CONDITIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM 5 AM THURSDAY TO 5 AM MST FRIDAY FOR
WYZ002-019-020-028>030.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
THURSDAY FOR WYZ012-013-023-024.

SNOW ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY FOR
WYZ001.

&&

SHORT TERM...AR
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...AR
Hazardous weather outlook, Feb 6, 4:44 PM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
444 PM MST WED FEB 6 2008

WYZ001>020-022>030-071300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
444 PM MST WED FEB 6 2008

...WINTER STORM WARNING FOR PORTIONS OF WESTERN WYOMING LATE TONIGHT
THROUGH THURSDAY AFTERNOON...

...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS...SOUTHERN WYOMING
AND PARTS OF CENTRAL WYOMING THURSDAY THROUGH THURSDAY NIGHT...

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP AROUND MIDNIGHT AND BECOME MODERATE TO HEAVY
BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT SNOW IN WESTERN WYOMING THURSDAY. SNOWFALL OF A FOOT OR MORE
IS FORECAST FROM THE TETON RANGE SOUTH TO THE SALT RIVER RANGE.
THE JACKSON AND STAR VALLEYS WILL SEE SNOWFALL OF 5 TO 10 INCHES.
GUSTY WIND WILL CREATE BLOWING AND DRIFTING SNOW AND LOW VISIBILITY
AT TIMES. TRAVEL WILL BECOME HAZARDOUS AT TIMES.

VERY STRONG WINDS WILL DEVELOP ACROSS THE ABSAROKA MOUNTAINS THURSDAY
AND CONTINUE INTO THURSDAY NIGHT. WIND SPEEDS OF 45 TO 55 MPH WITH
GUST TO 80 MPH ARE FORECASTED.

STRONG WINDS ARE POSSIBLE IN NATRONA COUNTY...SOUTHERN FREMONT
COUNTY...AND SWEETWATER COUNTY THURSDAY AND THURSDAY NIGHT. WIND
SPEEDS WILL BE 35 TO 45 MPH WITH GUSTS AROUND 65 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS. IN THE
WINDY AREAS...SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS AND
GUSTS. THANK YOU VERY MUCH.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 6, 3:27 PM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MST WED FEB 6 2008

WYZ015-019-028>030-070030-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
WIND RIVER MOUNTAINS EAST-
327 PM MST WED FEB 6 2008

...STRONG WINDS WILL CAUSE BLOWING AND DRIFTING SNOW THIS
EVENING...

STRONG WEST TO NORTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS TO
AROUND 40 MPH WILL CONTINUE ACROSS THE SOUTHERN PORTION OF WYOMING
THIS EVENING. THIS WIND WILL CAUSE BLOWING AND DRIFTING SNOW...
WHICH WILL IMPACT INTERSTATE 80 THROUGH SWEETWATER COUNTY...AND THE
SOUTH PASS AREAS TO CREATE LIMITED VISIBILITIES. MOTORISTS ARE
ENCOURAGED TO CHECK ROAD CONDITIONS AND USE ADDED CAUTION IF
TRAVELING IN THE IMPACTED AREAS.

BRANHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
February 6, 9:00 PM MST to February 7, 6:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
February 6, 11:00 PM MST to February 7, 8:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Mesonet
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
February 7, 2:00 AM MST to 5:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
February 7, 2:00 AM MST to 7:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
February 7, 5:00 AM MST to 7:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
February 7, 5:00 AM MST to 10:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
February 7, 7:00 AM MST to 7:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69183, 69190, 69185, 69188, 69193, 69196, 69194.